Alert archive / Montana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 22, 2006, 4:44 PM MDT for Lincoln County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2006, 4:44 PM MDT (22:44 UTC)
- Expired
- May 22, 2006, 5:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Lincoln County, MT
The radar
The Spokane radar (KOTX), 173 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:49 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 222244 SVRMSO MTC053-222345- /O.NEW.KMSO.SV.W.0008.060522T2244Z-060522T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 444 PM MDT MON MAY 22 2006 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LINCOLN COUNTY IN NORTHWEST MONTANA... * UNTIL 545 PM MDT. * AT 442 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF TROY...OR ABOUT 11 MILES WEST OF LIBBY...AND WAS MOVING NORTHEAST AT 35 MPH. THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL. * THE SEVERE THUNDERSTORM WILL BE NEAR... LIBBY AROUND 450 PM MDT. LARGE HAIL IS PROBABLE WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4838 11595 4826 11562 4889 11508 4891 11594 $$ HENRY
3 follow-up statements
000 WWUS55 KMSO 222313 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 512 PM MDT MON MAY 22 2006 MTC053-222345- /O.CON.KMSO.SV.W.0008.000000T0000Z-060522T2345Z/ LINCOLN MT- 512 PM MDT MON MAY 22 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR CENTRAL LINCOLN COUNTY... * AT 508 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM THAT HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL ...AND DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF KOOTENAI FALLS...OR ABOUT 16 MILES NORTHWEST OF LIBBY...AND WAS MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... YAAK AROUND 530 PM MDT. IF CAUGHT IN THE PATH OF THIS STORM...SEEK SHELTER IMMEDIATELY. STAY INDOORS AND AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4838 11595 4826 11562 4889 11508 4891 11594 $$ HENRY
000 WWUS55 KMSO 222326 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 525 PM MDT MON MAY 22 2006 MTC053-222345- /O.CON.KMSO.SV.W.0008.000000T0000Z-060522T2345Z/ LINCOLN MT- 525 PM MDT MON MAY 22 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR CENTRAL LINCOLN COUNTY... * AT 521 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF YAAK...OR ABOUT 21 MILES NORTH OF LIBBY...AND WAS MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... YAAK AROUND 535 PM MDT. HAIL UP TO THE SIZE OF QUARTERS HAS BEEN REPORTED ALONG WITH WIND GUSTS OF 60 MPH WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4838 11595 4826 11562 4889 11508 4891 11594 $$ HENRY
000 WWUS55 KMSO 222346 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 545 PM MDT MON MAY 22 2006 MTC053-222355- /O.EXP.KMSO.SV.W.0008.000000T0000Z-060522T2345Z/ LINCOLN MT- 545 PM MDT MON MAY 22 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY HAS BEEN ALLOWED TO EXPIRE... THE SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY MONTANA HAS BEEN ALLOWED TO EXPIRE. PLEASE REFER TO GTFNOWMSO FOR FURTHER DETAILS. LAT...LON 4838 11595 4826 11562 4889 11508 4891 11594 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:31 PM MDT, 13 minutes earlier.
Area forecast discussion, May 22, 4:31 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 431 PM MDT MON MAY 22 2006 .UPDATE...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL IDAHO AND WESTERN MONTANA THIS EVENING. HAVE UPDATED THE CURRENT FORECAST TO REFLECT THIS WATCH. && AVIATION...SHOWERS AND THUNDERSTORMS WILL PRODUCE WILL IMPACT AIR TRAVEL THROUGH WESTERN MONTANA AND CENTRAL IDAHO TONIGHT. DUE TO A COMMUNICATIONS FAILURE AND THUNDERSTORMS IN THE FORECAST WILL NOT BE ISSUING A TAF FOR THE SALMON TERMINAL...PLEASE SEE APPROPRIATE TAFS AND TWEBS. HYDROLOGY...ALTHOUGH RIVERS THROUGH THE AREA CONTINUE TO RUN HIGH...MOST HAVE CRESTED AND ARE BELOW FLOOD STAGE. THE EXCEPTION IS THE SALMON RIVER NEAR SALMON WHICH HAS CRESTED AND IS EXPECTED TO FALL BELOW FLOOD STAGE TONIGHT. && .PREV DISCUSSION... (ISSUED 153 PM MDT MON MAY 22 2006) SHORT TERM...THOUGH THROUGH WEDNESDAY...AN TROUGH OF LOW PRESSURE IS EXPECTED TO SWING THROUGH THE NORTHWEST TONIGHT. THIS TROUGH IS ASSOCIATED WITH A LARGE LOW PRESSURE SYSTEM PRESENTLY LOCATED OFF THE COAST OF WASHINGTON STATE. WITH ALREADY MOIST AND UNSTABLE CONDITIONS IN PLACE OVER MUCH OF THE NORTHWEST...THIS TROUGH SHOULD PROVIDE EXTRA LIFT TO PRODUCE THUNDERSTORMS THOUGH CENTRAL IDAHO AND WESTERN MONTANA TONIGHT. THE STRONGEST OF THESE STORMS SHOULD BE OVER CENTRAL IDAHO AND NORTHWEST MONTANA AS THEYVE HAD LESS CLOUDS TODAY AND HAVE THE WARMEST SURFACE TEMPERATURES. SOUTHWEST FLOW WILL SET UP AGAIN TOMORROW. WITH LITTLE CHANGE IN AIRMASS...WE SHOULD SEE ISOLATED TO SCATTERED THUNDERSTORMS DEVELOP AGAIN TOMORROW AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE AS STRONG OR LONG LIVED AS TONIGHT. DIURNAL THUNDERSTORMS EXPECTED AGAIN WEDNESDAY AFTERNOON...MAINLY IN THE SOUTH. LONG TERM...GOOD GLOBAL FORECAST MODEL AGREEMENT TODAY REGARDING THE LATTER HALF OF THIS WEEK INTO THE WEEKEND. STRONG AND MOIST SOUTHWESTERLY FLOW ALOFT CONTINUES WEDNESDAY NIGHT INTO THURSDAY. PLENTY OF SUBTROPICAL PACIFIC MOISTURE BEING ENTRAINED INTO THIS SYSTEM SO MOISTURE NOT EXPECTED TO BE AN ISSUE. GFS HAS BEEN QUITE CONSISTENT STALLING A COLD FRONT FROM ABOUT A GRANGEVILLE ID ESSEX MT LINE WEDNESDAY EVENING. THIS FRONT THEN BECOMES THE FOCUS FOR SHOWER AND THUNDERSTORM FORMATION THURSDAY AFTERNOON AND EVENING OVER NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. A SHORT WAVE TROUGH AND ASSOCIATED JET STREAK ARE EXPECTED TO EJECT OUT OF THE CLOSED LOW THURSDAY NIGHT INTO FRIDAY AND PRODUCE STRONG LIFT OVER THE AREA. THIS LIFT WILL COMBINE WITH PLENTIFUL MOISTURE AND A STALLED SURFACE AND MID-LEVEL BOUNDARY/FRONT TO CREATE WIDESPREAD SHOWERS AND THUNDERSTORMS ON FRIDAY. MODELS THEN BRING ASHORE THE MAIN UPPER LOW FRIDAY EVENING. A BRIEF BREAK IN THE ACTION IS FORECAST FOR FRIDAY NIGHT BEFORE THE MAIN LOW MOVES OVERHEAD DURING THE DAY SATURDAY BRINING ANOTHER WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS...LOCALLY HEAVY THROUGH SATURDAY NIGHT. INCREASED PROBABILITY OF PRECIPITATION IN ZONE FORECASTS ACCORDINGLY. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE SEVERAL BOUTS OF WIDESPREAD SIGNIFICANT RAINFALL AND SOME HIGH MOUNTAIN SNOWFALL TO MANY AREAS THROUGH THE WEEKEND. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...SEVERE THUNDERSTORM WATCH NUMBER 377 IN EFFECT UNTIL 11 PM THIS EVENING... ID...SEVERE THUNDERSTORM WATCH NUMBER 377 IN EFFECT UNTIL 11 PM THIS EVENING... && UPDATE...GILCHRIST PREV DISCUSSION...STEGEMILLER/CHURCH AVIATION...GILCHRIST
Hazardous weather outlook, May 22, 11:06 AM MDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1106 AM MDT MON MAY 22 2006 IDZ009-010-MTZ002-003-005>007-043-230515- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 1106 AM MDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS FOR FURTHER DETAILS: GTFFLSMSO GTFRVSMSO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005>008-230515- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 1006 AM PDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY BE STRONG AND PRODUCE HEAVY RAIN...HAIL AND STRONG GUSTY WINDS. RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS FOR FURTHER DETAILS: GTFFLSMSO GTFRVSMSO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ001-004-230515- KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 1106 AM MDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. ISOLATED STRONG STORMS ARE POSSIBLE...PRODUCING HEAVY RAIN...HAIL AND STRONG GUSTY WINDS. RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS FOR FURTHER DETAILS: GTFFLSMSO GTFRVSMSO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:43 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln, Sanders | 62 min |
| May 22, 3:43 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln, Sanders | 62 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.